Thunderstorm Wind, Washington
- When
- June 5, 4:05 PM EST
- Where
- Washington County, Williamsport
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.600, -77.817
Trees and power lines were downed.
C. metro areas during the afternoon and evening of the 5th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms with high winds and frequent lightning moved through north central Maryland, and the Baltimore and Washington D.C. metro areas during the afternoon and evening of the 5th. In Prince Georges County, 500 homes were damaged by fallen trees. Over 11,000 county customers lost power as a direct result of the storm. Three houses sustained serious damage and another dozen were moderately damaged. The most severely damaged house was in Clinton where a tree smashed through a brick wall and slightly injured a mother and her two children inside. Also in Clinton, downed power lines and quarter sized hail were reported. Other wind damage was reported between Brandywine and Upper Marlboro. Several trees were downed along Route 5 in Brandywine, temporarily blocking the entrance to Southern Maryland Hospital. A wind gust of 62 MPH was recorded at Andrews Air Force Base. A spotter in the southern portion of the county recorded a wind gust of 51 MPH. In Anne Arundel County, the dome of the Maryland State House in Annapolis was struck by lightning. In Bay Ridge, a tree was downed onto the roof of a house, causing $10,000 damage. A 200 year old, 5 foot wide tree was also downed in Edgewater. Across the southern portion of Anne Arundel County, officials reported several downed trees and power lines. On the Chesapeake Bay at Thomas Point Lighthouse, the weather sensor recorded a wind gust of 60 mph. In Baltimore County, pea sized hail fell in Dunkirk. In Harford County, pea sized hail fell in Edgewood and a wind gust of 53 MPH was recorded at Aberdeen Proving Grounds. In Washington County at Hagerstown, dime to hen egg sized hail fell for 10 minutes and accumulated to a depth of about one half inch. Winds gusting up to 65 mph caused a free standing cement wall to collapse onto power lines and a car on E. Franklin St. Several cars and structures were also damaged by fallen trees. In Williamsport and Ringgold, trees and power lines were downed. In Leitersburg, one roof, two out buildings, and a barn sustained roof damage. Six broken power poles lined Jefferson Boulevard. A wind gust of 42 MPH was recorded in Smithsburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 5, 2:00 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT WED JUN 5 2002 SHORT TERM...TONIGHT THRU THU NIGHT... THE PRODUCTS HAVE BEEN ISSUED - NOW ITS JUST WAIT FOR SOMETHING TO HAPPEN. DAYTIME HEATING/HI RH HAS PUSHED SFC BASED CAPE OVR 3000 IN MUCH OF THE CWA. ANY CELLS THAT DO DVLP COULD BE PULSE SVR. BETTER CHC WOULD BE LATER THIS AFTN/EVE AS FNTL BAND DRAWS CLOSER. BOXES HAVE BEEN ISSUED ACROSS OH/KY...AND XPCT THESE WL CONTINUE BEING ISSUED INTO THE EVENING HRS. SPC IS CONSIDERING BOXING MUCH OF OUR CWA. STAY TUNED... MDLS CONTINUALLY SLOW THE PROGRESS OF THE FNT...W/ WK WV FORMING OVR SRN VA THURS AFTN. DAY 2 OUTLOOK CONTINUES CHC OF SVR IN THE SE CORNER OF THE CWA...AND GNRL TSTMS ACROSS RMDR OF AREA THURS. WL CONTINUE POPS DURING THU/THU NGT. TEMPS COOLER ON THURS W/ INCRSD CLD CVR. WOODY LONG TERM...FRI THRU NEXT WED... SHORTWAVE PUSHES THRU THE AREA FRI AND SHOVES THE FRONTAL BOUNDARY AND ASSOCD SFC WAVES TO THE SE OF THE AREA. HGTS RISE OVR THE WEEKEND AS STG UPR LVL RIDGE BUILDS ALG THE E COAST. AT THE SFC...HIGH PRES BUILDS INTO THE AREA LATE FRI INTO THE WEEKEND THEN SHIFTS OFFSHR BY MON. UPR LVL RDG SHIFTS OFFSHR BY TUE/WED AND NEXT UPR LVL TROF MOVES INTO THE AREA. THE ASSOCD SFC FNT WILL MOVE ACRS THE REGION WED. TREND HAS BEEN FOR THE MODELS TO SLOW DOWN THE FRONTAL BOUNDARY FOR LATE THU AND FRI. WILL KEEP CHC OF SHRA GOING INTO EARLY FRI MORNING IN AREAS E OF THE BLUE RDG. MODELS UNANIMOUSLY CLR THINGS OUT FOR LATE FRI WITH CLR SKIES OVR THE WEEKEND. AIR MASS OVR THE AREA WILL BE PLEASANT BY JUNE STANDARDS. ONLY THING TO WATCH FOR IS THE ONSHORE FLOW BUT WITH SFC HIGH OVRHD...THINK SUBSIDENCE WILL RULE SO CLR FCST. SOME CI COMING OVR THE RDG ON MON BUT STILL M/S. AIR MASS SHOULD BECOME UNSTABLE AS UPR LVL RDG AND SFC HIGH SLIDE OFFSHR SO WILL HAVE CHC SHRA/TSRA BEGINNING TUE AFT/EVE WITH A BETTER CHC WED AS CDFNT MOVES THRU THE AREA. WITH SUCH A STRONG UPR LVL RDG AND HIGH HEIGHTS LATE IN THE WEEKEND AND EARLY NEXT WEEK...WENT A BIT ABV MRF MAX TEMPS AND EVEN I MAY NOT HAVE GONE WARM ENOUGH. WALSTON .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-052200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 130 PM EDT WED JUN 5 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA FORECASTS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE MID ATLANTIC REGION. THIS INCLUDES MARYLAND...EASTERN WEST VIRGINIA...THE DISTRICT OF COLUMBIA...AND NORTHERN...CENTRAL...AND NORTHWEST VIRGINIA. THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 70 MPH... HAIL...HEAVY RAIN AND LIGHTNING. THE STORMS WILL BE ACCOMPANIED BY LOCALLY HEAVY RAIN. SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY... BUT THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. FRIDAY WILL BE MOSTLY SUNNY. ABW
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-060100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 420 PM EDT WED JUN 5 2002 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 389 VALID UNTIL 9:00 PM EDT FOR THE FOLLOWING AREAS... VIRGINIA COUNTIES INCLUDED ARE ALBEMARLE ARLINGTON AUGUSTA CLARKE CULPEPER FAIRFAX FAUQUIER FREDERICK GREENE HIGHLAND KING GEORGE LOUDOUN MADISON NELSON ORANGE PAGE PRINCE WILLIAM RAPPAHANNOCK ROCKINGHAM SHENANDOAH SPOTSYLVANIA STAFFORD WARREN VIRGINIA INDEPENDENT CITIES INCLUDED ARE CITY OF FREDERICKSBURG CITY OF CHARLOTTESVILLE CITY OF FALLS CHURCH CITY OF FAIRFAX CITY OF ALEXANDRIA CITY OF MANASSAS PARK CITY OF MANASSAS CITY OF WINCHESTER CITY OF HARRISONBURG CITY OF STAUNTON CITY OF WAYNESBORO MARYLAND COUNTIES AND CITIES INCLUDED ARE ALLEGANY ANNE ARUNDEL BALTIMORE BALTIMORE CITY CALVERT CARROLL CHARLES FREDERICK HARFORD HOWARD MONTGOMERY PRINCE GEORGES ST. MARYS WASHINGTON DCC001-060100- DISTRICT OF COLUMBIA THIS WATCH INCLUDES THE ADJACENT WATERS OF THE TIDAL POTOMAC FROM KEY BRIDGE TO SMITH POINT AND THE CHESAPEAKE FROM NORTH OF POOLES ISLAND TO SMITH POINT. DMW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
458 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM MARTINSBURG VICINITY WV WIND DAMAGE
06/05/02 BERKELEY TREES AND POWERLINES DOWN
JLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
501 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 PM FRONT ROYAL VA .75 INCH HAIL
06/05/02 WARREN
JLWThe national radar mosaic for the moment the first event began.
6 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Trees and power lines were downed.
Dime to walnut sized hail fell.
Winds up to 65 MPH pushed trees and power lines onto cars and roads and blew down a cement wall.
Two homes sustained roof damage.
Nearly 500 homes were damaged by fallen trees in Clinton, Upper Marlboro, and Brandywine.
Dime sized hail fell.
A 62 MPH wind gust was recorded.
Several trees and power lines were downed.
The Maryland State House dome was struck by lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302106, 5302107, 5302108, 5302109, 5302110, 5302111, 5302112, 5302113, 5302114.